Alert archive / North Dakota / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 418, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Sep 9, 2010, 5:33 PM MDT for Dunn County, Mercer County, Stark County, North Dakota. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 9, 2010, 5:33 PM MDT (23:33 UTC)
- Expired
- Sep 9, 2010, 6:30 PM MDT
- In force
- 57 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Dunn County, ND, Mercer County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 129 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 9, 2:35 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
| Sep 9, 3:57 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -491 J/kg
- Mixed-layer LCL
- 659 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 264 m²/s²
- 0-3 km storm-relative helicity
- 371 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 2:12 PM MDT, 3 hours 21 minutes earlier.
Area forecast discussion, Sep 9, 2:12 PM MDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 312 PM CDT THU SEP 9 2010 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT... MULTIPLE CONCERNS TONIGHT INVOLVE SEVERE WEATHER POSSIBILITIES AND POSSIBLE HEAVY RAIN. PROXIMITY SOUNDINGS ARE VERY MOIST WITH REMNANTS OF TROPICAL STORM HERMINE. PRECIPITABLE WATER AMOUNTS CLOSE TO 1.5 INCHES ARE CLIMATOLOGICALLY ABOVE THE 99TH PERCENTILE FOR EARLY SEPTEMBER. EARLIER PRECIPITATION ACROSS DICKEY/LAMOURE/STUTSMAN COUNTIES OF THE SOUTHEAST CWA RANGED FROM 1 TO 3 INCHES FROM EARLIER CONVECTION. CURRENTS TRENDS SUGGEST RAPIDLY DEVELOPING THUNDERSTORMS ACROSS WESTERN NORTH DAKOTA THIS EVENING WILL TRACK NORTHEAST. EVENTUALLY THE COLD FRONT WILL FOCUS THUNDERSTORMS ACROSS CENTRAL NORTH DAKOTA AFTER MIDNIGHT...AND WILL PROVE A FLOOD/FLASH FLOOD THREAT TO THOSE COUNTIES. OTHER HEAVY RAIN AMOUNTS ARE POSSIBLE WEST AND NORTH...HOWEVER CURRENT THINKING IS SUFFICIENT CAPACITY ON THE SOILS WILL TAKE SOME ADDITIONAL HEAVY RAIN. OTHERWISE...WESTERN NORTH DAKOTA IS LOOSING THE CAP...AND SEVERE POTENTIAL IS NOW A FOCUS FOR THE LATE AFTERNOON HOURS AND THE EVENING ACROSS WESTERN NORTH DAKOTA. BY FRIDAY MORNING...THE FOCUS FOR THUNDERSTORMS WILL BE ACROSS THE EAST...WITH RAIN AND WIDELY SCATTERED THUNDERSTORMS WEST. AREAS OF RAIN AND FOG POSSIBLE FRIDAY MORNING WEST. GENERALLY CLEARING SKIES FRIDAY NIGHT AND A QUITE EARLY FALL WEEKEND SATURDAY AND SUNDAY. .LONG TERM...MONDAY THROUGH THURSDAY A WEAK UPPER LEVEL RIDGE WILL MOVE THROUGH THE AREA IN THE LONG TERM...ALTHOUGH THERE IS POTENTIAL FOR IMPULSES TO MOVE THROUGH THE RIDGE. OVERALL PROBABILITIES FOR PRECIP WILL BE LOW...BUT WILL ADD A SLIGHT CHANCE TO MONDAY...TUESDAY NIGHT...AND WEDNESDAY NIGHT. TEMPERATURES WILL BE SEASONAL. && .AVIATION...AN ABUNDANCE OF LOW LEVEL MOISTURE WILL KEEP CEILINGS BELOW 1000 FEET AGL ACROSS MOST OF THE AREA THROUGH FRIDAY MORNING ALTHOUGH THERE ARE LIKELY TO BE BREAKS ASSOCIATED WITH A SURFACE LOW NOW IN SOUTHEAST MONTANA WHICH WILL MOVE NORTHEAST THROUGH WESTERN AND CENTRAL NORTH DAKOTA. IN ADDITION...LOW VISIBILITIES AND LOW CEILINGS ALONG WITH HAIL AND STRONG WINDS CAN BE EXPECTED IN THUNDERSTORMS WHICH WILL MOVE THROUGH THE STATE WITH THE LOW. && .BIS WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY EVENING FOR NDZ037-047-048-050-051. && WAA/TSW
Hazardous weather outlook, Sep 9, 2:59 PM MDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 359 PM CDT THU SEP 9 2010 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-102100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 359 PM CDT THU SEP 9 2010 /259 PM MDT THU SEP 9 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE FORECAST ACROSS SOUTHWEST NORTH DAKOTA THIS AFTERNOON...MOVING INTO THE CENTRAL AND NORTHWEST PORTIONS OF THE STATE INTO THE EVENING. THE PRIMARY THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN. AN ISOLATED TORNADO IS ALSO POSSIBLE...ESPECIALLY IN SOUTHWEST NORTH DAKOTA IN THE AFTERNOON AND EVENING. THUNDERSTORMS ARE FORECAST TO CONTINUE TO MOVE EAST OF HIGHWAY 83 THURSDAY NIGHT AND INTO FRIDAY MORNING. HEAVY RAIN WILL BE THE PRIMARY THREAT...WITH STREET AND RURAL FLOODING A CONCERN FOR AREAS THAT HAVE ALREADY RECEIVED HEAVY RAINFALL EARLIER ON THURSDAY. A FLOOD WATCH IS IN EFFECT FOR THE SOUTHERN JAMES RIVER VALLEY THURSDAY EVENING THROUGH FRIDAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RAIN SHOWERS WITH ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN AND CENTRAL NORTH DAKOTA FRIDAY...SOME PRODUCING HEAVY RAINFALL EAST OF HIGHWAY 83 IN THE MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THURSDAY AFTERNOON AND INTO THE NIGHT. SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK THURSDAY AFTERNOON AND THROUGH THE NIGHT. AYD
In the hours before
Special weather statement, Sep 9, 4:48 PM MDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 548 PM CDT THU SEP 9 2010 NDZ018-033-092345- DUNN-STARK- 448 PM MDT THU SEP 9 2010 ...SPECIAL WEATHER STATEMENT... AT 448 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL STARK COUNTY...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... GLADSTONE BY 500 PM MDT... TAYLOR BY 510 PM MDT... RICHARDTON BY 515 PM MDT... MARSHALL BY 540 PM MDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SIMOSKO
Local storm report, Sep 9, 4:49 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
549 PM CDT THU SEP 09 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 16 N MARMARTH 46.53N 103.92W
09/09/2010 E2.00 INCH SLOPE ND PUBLIC
GOLF BALL AND LARGER HAIL. ENDED 0515 PM CDT.
&&
SWALKERLocal storm report, Sep 9, 5:07 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
607 PM CDT THU SEP 09 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 4 SW FRYBURG 46.83N 103.36W
09/09/2010 E2.75 INCH BILLINGS ND TRAINED SPOTTER
60 MPH WINDS ALSO REPORTED WITH THIS STORM.
&&
PAYDLocal storm report, Sep 9, 5:13 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
613 PM CDT THU SEP 09 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL 1 W BELFIELD 46.89N 103.22W
09/09/2010 M1.00 INCH STARK ND LAW ENFORCEMENT
QUARTER SIZE HAIL ONGOING.
&&
VROLLERLocal storm report, Sep 9, 5:25 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
625 PM CDT THU SEP 09 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL GLADSTONE 46.86N 102.57W
09/09/2010 M1.00 INCH STARK ND TRAINED SPOTTER
LASTED A FEW MINUTES.
&&
VROLLERLocal storm report, Sep 9, 5:29 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
629 PM CDT THU SEP 09 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL 5 NE GLADSTONE 46.91N 102.49W
09/09/2010 M1.00 INCH STARK ND TRAINED SPOTTER
LASTED 5 MINUTES.
&&
VROLLERThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 7:35 AM MDT | Areal Flood Advisory | BIS | Dickey | 2 hr |
| Sep 9, 1:37 PM MDT | Areal Flood Advisory | BIS | Sheridan, Wells | 6 hr |
| Sep 9, 2:27 PM MDT | Flood Watch | BIS | Dickey, LaMoure, Logan, McIntosh, Stutsman | 17 hr |
| Sep 9, 3:13 PM MDT | Severe Thunderstorm Warning | BIS | Bowman, Golden Valley, Slope | 62 min |
| Sep 9, 3:36 PM MDT | Tornado Warning | BIS | Golden Valley, Slope | 24 min |
| Sep 9, 3:41 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger, Slope, Stark | 64 min |
| Sep 9, 3:48 PM MDT | Tornado Warning | BIS | Hettinger, Slope | 27 min |
| Sep 9, 4:00 PM MDT | Tornado Warning | BIS | Billings, Golden Valley, Slope | 30 min |
| Sep 9, 4:21 PM MDT | Tornado Warning | BIS | Billings, Golden Valley, Slope | 24 min |
| Sep 9, 4:44 PM MDT | Tornado Warning | BIS | Billings, Stark | 31 min |
| Sep 9, 4:52 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 53 min |
| Sep 9, 5:07 PM MDT | Tornado Warning | BIS | Billings, Dunn, Stark | 23 min |
| Sep 9, 5:29 PM MDT | Tornado Warning | BIS | Billings, Dunn, Stark | 31 min |
| Sep 9, 5:37 PM MDT | Areal Flood Advisory | BIS | Rolette | 3 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.